Can Kenalog or Cortisone Shots Help My Hay Fever?

Hay fever and pollen allergies and medical allergy symptoms can be helped with Kenalog or Cortisone shots. But there are side affects.
Hay fever, Kenalog injection, Cortisone Injection
10
May

Can Kenalog or Cortisone Shots Help My Hay Fever?

Share

Kenalog or Cortisone can work well to suppress Hay fever allergies and itchy eyes/runny nose for 1-3 months. However, there can be significant side effects.  These shots are falling out of favor with Allergists and doctors. If you are young and healthy, a Kenalog shot given every 4-5 years is unlikely to cause significant harm.

However, regardless of age, and especially if given every year, a Kenalog shot can:

-Cause weight gain

-Cause you to retain fluid/cause leg swelling

-Raise blood pressure

-Elevate blood sugar

-Cause your period to be irregular for several months

-Cause an uncomfortable sunken spot in the buttock/skin where it is injected (this usually goes back to normal over time but may take several months)

-Thin your bones (osteoporosis), putting you at risk for easy fractures

-Cause bleeding stomach ulcers

-Cause muscle weakness

-Upset your mood for several months

-Cause easy bruising

-Very rarely, cause your hip joint to degrade (osteonecrosis) (1).

If you are the point where you are needing a Kenalog shot every year to get allergy relief, the time has come to stop this cycle and cure your allergies.  Don’t keep getting Kenalog shots and risk the side effects of developing diabetes, weight gain, and osteoporosis.  Come in and talk with Dr. Beckstead about the options of Allergy shots or Allergy drops to cure your allergies.

David Beckstead, MD

Canyon View Family Medicine

Resources:

  1. Saag, KG, Furst, DE. Major side effects of systemic glucocorticoids. www.uptodate.com. Accessed 3/26/18

Share
You may also like
Canyon View Family Medicine Hay Fever
How to Beat Hay Fever, for Kids and Adults

Leave a Reply